Texas, 2021

Hail and Damaging Winds in Texas, August 1, 2021

August 1, 2021 · NWS FWD · 11 events in 2 counties and zones

Thunderstorms developed along a rare August cold front as it pushed south into North and Central Texas on the afternoon and evening of Sunday August 1. A few storms produce severe hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$374,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a rare August cold front as it pushed south into North and Central Texas on the afternoon and evening of Sunday August 1. A few storms produce severe hail and gusty winds. Frequent lightning also damaged multiple homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 1, 1:28 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 1, 1:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
228 PM CDT Sun Aug 1 2021

...New Long Term...

.SHORT TERM... /Issued 1118 AM CDT Sun Aug 1 2021/
/This afternoon through Monday/

Morning convection on the southward moving gravity waves has
weakened as anticipated with the boundary layer mixing.
Additional showers and thunderstorms will continue to develop
through the day as the cold front slides slowly southward through
North Texas. There is plenty of instability in place across the
region but little shear; therefore, well organized storms with
long lived updrafts are not anticipated. However, hot surface
temperatures and a fairly dry sub-cloud layer will result in
efficient hydrometeor evaporation and a potential for downbursts.
Light steering winds and precipitable water values around 2 inches
will also result in some locally heavy rainfall.

Showers and thunderstorms will continue through the night as the
front moves southward and a shortwave rotates through the base of
the Eastern U.S. longwave trough. The best concentration of
storms will be along the boundary, but some elevated storms will
also be possible well behind the front in response to the passing
mid level energy. Most of the thunderstorm activity will shift
into Central Texas on Monday with only some lingering morning
activity across North Texas.

Temperatures this afternoon will be tricky due to the increase in
cloud cover and storms; however, with dew points in the middle and
upper 70s late this morning and temperatures warming as expected,
we still feel that most locations in the current Heat Advisory
will see heat index values reach 105 at some point in time this
afternoon. Therefore, we will leave the current Heat Advisory in
place for now. The good news is that this should be the last day
of excessively hot and humid weather for a little while with highs
Monday struggling to reach 90 in most locations.

79

&&

.LONG TERM... /NEW/
/Monday Night Onward/

Monday evening through Tuesday, lingering showers and storms are
possible across Central Texas along the frontal boundary as it
continues moving south. Most of the area will remain dry on
Tuesday, with another pleasant day of below average temperatures
under mostly sunny skies.

A mid-level ridge centered across West Texas will keep mostly
rain-free weather in place on Wednesday, outside of a few isolated
afternoon storms across parts of Central Texas. On Thursday, a
mid-level shortwave trough may take a dive into the Southern
Plains. It's possible this feature will offer enough ascent for a
few isolated to widely scattered showers and storms Thursday and
Friday; however, model disagreement is currently resulting in
quite a bit of forecast uncertainty.

Despite the late-week uncertainty, there is better agreement that
the mid-level subtropical ridge will build in again this weekend,
resulting in an increase in temperatures across the area. High
temperatures will likely return to the upper 90s to low 100s by
Saturday, with the heat continuing into early next week.

Barnes

&&

.AVIATION... /Issued 1118 AM CDT Sun Aug 1 2021/
/18Z TAFs/

The primary aviation weather concern will be timing of
thunderstorms associated with the passage of a cold front.

The gravity waves that moved through North Texas earlier this
morning have dampened as expected. However, outflow winds from
the north/northwest are currently in place across the Metroplex
and wind directions will likely remain northerly through Monday.
Wind speeds will be generally less than 12 knots, except in and
around thunderstorms where they could become stronger and gusty.

Thunderstorms will continue to develop through the day as the
atmosphere destabilizes and the cold front moves south. The most
likely time for storms to impact the Metroplex terminals will be
between 19Z and 01Z but additional storms will be possible
overnight/sunrise Monday with the passage of a shortwave. Waco
could see storms as early as 17Z with the arrival of the outflow
boundary, but the most likely time for storms will be during the
late afternoon/early evening hours with additional storms possible
after sunrise Monday.

Outside of the thunderstorms, expect VFR with scattered to broken
Cu and broken to overcast middle and high clouds. Some post-
frontal MVFR stratus is also likely Monday morning, but for the
most part, these clouds should remain scattered.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    97  75  88  72  92 /  60  60  60   5   5
Waco                96  76  88  72  91 /  30  50  70  20  20
Paris               95  73  84  69  88 /  60  70  60   5   5
Denton              96  71  88  68  92 /  70  70  50   5   5
McKinney            96  73  86  69  90 /  60  60  60   5   5
Dallas              97  76  88  74  92 /  50  60  60   5   5
Terrell             96  73  85  70  90 /  40  60  70  10   5
Corsicana           96  75  86  72  91 /  30  50  70  20  10
Temple              96  73  88  71  91 /  30  50  80  30  30
Mineral Wells       90  71  87  68  90 /  70  70  50   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ094-095-104>107-
118>123-133>135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 1, 1:26 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
226 PM CDT Sun Aug 1 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
226 PM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Heat index values will likely exceed 105 this afternoon along and
east of the I-35 corridor.

There is a chance of thunderstorms across all of North and Central
Texas today and tonight as a cold front moves through the region.
Some of the storms could be strong with gusty winds and frequent
lightning. In addition, these slow-moving storms could result in
minor flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue on Monday, mainly south of the I-
20 corridor. Locally heavy rainfall may accompany the activity.

Although the remainder of the week will be largely rain-free, a few
thunderstorms will be possible across Central Texas Tuesday and
Wednesday. Additionally, isolated to widely scattered showers and
storms may occur near and south of I-20 on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 1:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
213 PM CDT Sun Aug 1 2021

TXZ105>107-011945-
Hunt TX-Hopkins TX-Delta TX-
213 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUNT...HOPKINS AND
SOUTHWESTERN DELTA COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Commerce to Sulphur Springs. Movement was
northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Sulphur Springs, Commerce, Cumby, Campbell and Neylandville.

LAT...LON 3332 9583 3320 9542 3299 9561 3318 9603
TIME...MOT...LOC 1912Z 246DEG 18KT 3322 9585 3316 9563

Hernandez
Special weather statement, Aug 1, 1:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
240 PM CDT Sun Aug 1 2021

TXZ105-120-121-012015-
Kaufman TX-Hunt TX-Rockwall TX-
240 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCKWALL...
SOUTHWESTERN HUNT AND NORTH CENTRAL KAUFMAN COUNTIES UNTIL 315 PM
CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Quinlan, or 8 miles north of Terrell, moving
northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

 Locations impacted include...
Greenville, Terrell, West Tawakoni, Quinlan and Hawk Cove.

LAT...LON 3274 9624 3277 9634 3285 9635 3311 9617
      3293 9597
TIME...MOT...LOC 1940Z 218DEG 14KT 3285 9625

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somervell

When
August 1, 2:00 PM CST
Where
Somervell County, 1.25 mi SE of Nemo
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
32.260, -97.652

Tree limbs were knocked down on ranch property in the Nemo area. The metal roof was also peeled off a barn.

Hail, Tarrant

When
August 1, 3:03 PM CST
Where
Tarrant County, 0.58 mi E of Euless
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
32.830, -97.070

A National Weather Service employee reported golf ball sized hail at the FAA Air Route Traffic Control Center near DFW Airport.

Hail, Tarrant

When
August 1, 3:05 PM CST
Where
Tarrant County, 0.69 mi N of Euless
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.840, -97.080

Emergency management reported golf ball sized hail near the intersection of Highway 183 and Main Street in the city of Euless, TX.

Hail, Tarrant

When
August 1, 3:05 PM CST
Where
Tarrant County, 0.9 mi SE of Bedford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.840, -97.120

Amateur radio reported quarter sized hail near the intersection of Bedford Road and Highway 121 between Bedford and Euless.

Hail, Tarrant

When
August 1, 3:05 PM CST
Where
Tarrant County, 1.66 mi SE of Pleasant Glade
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.865, -97.078

A trained spotter measured 1.5 inch diameter hail at 309 Park Meadows Drive in the city of Euless, TX around 4:05 PM CDT.

Thunderstorm Wind, Tarrant

When
August 1, 3:14 PM CST
Where
Tarrant County, 1.35 mi ENE of Hurst
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.830, -97.130

A trained spotter reported blowing trash cans, a chain-link fence blown off its hinge, and flying debris near the interchange of Highways 183 and 121 in the city of Bedford, TX.

Hail, Tarrant

When
August 1, 3:15 PM CST
Where
Tarrant County, 0.9 mi SW of Bedford
Measured
1.75 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.840, -97.140

Amateur radio reported golf ball sized hail near the intersection of Forest Ridge Drive and Highway 183 in the city of Bedford, TX.

Hail, Tarrant

When
August 1, 3:18 PM CST
Where
Tarrant County, 1.5 mi NNW of Hurst
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.840, -97.160

Emergency management reported quarter sized hail near the intersection of Brown Trail and Highway 183 in the city of Bedford, TX.

Lightning, Tarrant

When
August 1, 3:30 PM CST
Where
Tarrant County, 1.47 mi S of Ed Pit
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.779, -97.124

Broadcast media reported that a lightning strike caused a house fire on Royal Glen Drive in the city of Arlington, TX. Firefighters were still putting out the fire 2 hours after arriving.

Lightning, Tarrant

When
August 1, 5:10 PM CST
Where
Tarrant County, 1.02 mi NNW of Keller Alta Vista Ar
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.914, -97.284

Broadcast media reported that a lightning strike set a house on fire at the 9600 block of Birdville Way in Fort Worth, TX.

Lightning, Tarrant

When
August 1, 5:15 PM CST
Where
Tarrant County, 1.93 mi ENE of Blue Mound
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.890, -97.339

Broadcast media reported a house fire that was caused by lightning at the 8300 block of Horse Whisper Lane in Fort Worth, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980789, 979686, 979687, 979688, 979835, 979694, 979691, 979692, 979832, 979831, 979830.